I find it very...eerie I guess would be the right word...that many women share the exact same experiences when taking the Pill. The sense of fear and dread, the same paranoid thoughts of impending violence and destruction, the suspicion, the inability to be creative.
My friend Suzanne's story shares a lot of similarities with my own, and with the story of the woman I quoted in my last post. I feel it lends support, if more were needed by the still skeptical, that it is the Pill that is behind these psychological issues and not just the dramas of each woman's individual life experiences as I have often heard argued.
Suzanne told me her story soon after I made my decision to come off the Pill - I was going through difficult withdrawal symptoms both physical and mental and she gave me much support although at the time we did not know each other very well. I took comfort in the fact that she had gone through this too, and was now well. I also found comfort and strength in her ability, as a creative writer by profession, to capture her experience with a very expressive and thoughtful choice of words. I often find myself using her turns of phrase to describe to others the potential impact of the Pill. In describing her feelings so eloquently she allowed me to place my own and then take control over these feelings and not let them run wild with my sense of self and sanity. I too had at one point considered I was developing a mental illness, so severe was my emotional breakdown. Talking with Suzanne helped me understand which parts of my experience were me and which were down to the Pill.
I have been off the Pill for just over two years now. During that time I have moved cities, living many miles away from my family and my closest friends, and had three job changes (far more upheaval and drama than I experienced during my worst time on the Pill, with Yasmin). I have felt calm and clear-headed and confident throughout this time. I plan on soon detailing a comparison of my reactions and feelings between my time on the Pill and my time off the Pill, as precisely as I can. But for now, I will let Suzanne take over, and just say that I am constantly delighting in my current Pill-free sense of well-being. Suzanne:
"I went on the birth control pill Ortho-Micronor in the autumn of 1991. I was eighteen and in my first serious sexual relationship, so terrified of getting pregnant I didn’t worry about any possible side effects, except maybe blood clots.
My mom became pregnant with me in 1973 after reading an article about a woman her age dying of a blood clot attributed to taking the older pills with much higher doses of hormones. Once my doctor reassured me that blood clots were rare, especially in someone my age, I started on the pill.
I had no idea what I was signing up for.
I never had bad skin, but my doctor put me on Ortho-Micronor, touting its ability to clear up acne. Within a month of taking the pill, my skin started to look different. It began to develop a dewy sheen, as if I lived in a perpetual state of afterglow. I enjoyed this new, fresh look and didn’t notice anything much different about the rest of my body, except for the fact that I stopped wanting to have sex with my boyfriend.
My libido died. And I was still technically a teenager. It wasn’t so much that I wasn’t attracted to him anymore. The thought of having sex just literally never entered my mind.
At the six-month point of being on Ortho-Micronor I started to lose weight. Of course I saw this as another unexpected bonus, dropping thirty pounds in the course of a year. What looked near anorexic to other people I interpreted as sexy, young, light. Except I was also losing my hair in large clumps when I showered.
After a year on the pill I switched boyfriends. This new boy loved to travel, but I was finding it hard not to feel paranoid almost constantly. I had stopped writing, which is the art form I decided to pursue in my life, stopped having any creative thoughts at all, stopped seeing friends, having sex. I felt afraid everywhere we went that we would either get in a fatal car accident or be murdered. I had never had thoughts like this in my life and was afraid I was exhibiting early signs of schizophrenia.
Once my periods became erratic even on Ortho-Micronor, I went off the pill and realized I wasn’t even attracted to my boyfriend anymore. I didn’t relate or find pleasure with his body, his scent, his way of moving through the world. We broke up. He accused me of becoming demanding and of acting crazy. I cried all the time. For no reason at all.
I went back on the pill in 2006 right before getting married. I was afraid of relying on condoms, and they seemed to be a barrier between my soon-to-be husband and I. I craved intimacy, and felt condoms stood in the way of that. It seemed ridiculous to marry a person and never even know what his body felt like moving inside of me.
This time, at thirty-two, the doctor prescribed a pill with a different combination of hormones - Ortho-Novum. I was nearing the age of concern over blood clots. Right away, in less than a month of taking this new pill, I felt awful. Bloated. Sad all the time. Not only did I lose my libido again, sex became extremely painful. So painful I could only tolerate having intercourse the one week a month I was off the pill. Sometimes sex made me bleed, my body felt so delicate. I could not be touched anywhere on my body without feeling overly sensitive. Oral sex became the only thing that felt bearable, and even that didn’t afford the pleasure I was used to before taking the pill. My own scent changed. I didn’t smell or feel sexual anymore.
My husband and I had this nightly ritual of listening to the Coast-to-Coast Radio Show in bed before falling asleep. I have always loved shows about aliens, monsters, those things that go bump in the night. While I was taking this new pill I again felt paranoid, like I was literally losing my mind. My husband looked at me with deep concern when I told him not to camp in the desert anymore for fear that he might be abducted by aliens. But if he dared bring up going off the pill, trying to hold me and reassure me that sex was wonderful with condoms and that he could not tell a huge difference either way, I accused him of being grossly insensitive, then cried myself to sleep.
Again I stopped writing, which by this point had become my occupation. I have no real memory of those years year on the new pill except sort of floating through them, dissociated from both my body and my mind.
I decided to go off the new pill when I developed break-through bleeding and read that, in rare instances, one can become pregnant even while on the pill. I instantly missed the intimacy of not having to use condoms, but I felt, after a month of coming off the pill, which included night sweats, insomnia, crying jags and strange resentment towards everyone, that I was regaining my sense of self.
The pill had caused me to fold in on myself, to become a zombie instead of a functioning woman. I learned to understand what being fertile feels like, that the times I felt sexual or didn’t were normal, cyclical, and that the suppression of hormones by taking the pill had robbed me of six years of my life.
I feel like I was frozen in time those years I took the pill. I have regained my sexuality and my sanity. Even though my regular menstrual cycle returned within a few months, it took about a year to feel normal again.
The most insidious aspect of being on the pill is the fact that, while on it, I didn’t even realize anything was wrong. I was irrational and reactive, could not remember that sex isn’t supposed to hurt, that it is abnormal to feel a sense of constant and persistent dread, and that my husband being abducted by aliens out in the desert is the least of my daily concerns."